I'm 50 years old. Although an eczema sufferer most of my early life, in the past 12 months I have on different occasions developed a rash worse than anything I have ever experienced with eczema.

I have been to dermatologists and allergists and found that I was severely allergic to the dust mite. In the past couple of months I changed all my bedding etc and have been free of rash.

On Saturday night I cooked apricot chicken. The welts on my body started to appear again on Sunday night. I finished the chicken for dinner on Monday evening not associating it with the rash. Last night I woke tearing my body to pieces. There were huge welts all over my torso, arms and upper legs. I was in a terrible state. It was two in the morning and I was sitting in my lounge room sobbing and distressed. I thought I had found the problem with the dust mite. This was however was something far worse.

I went into the kitchen and checked what I had eaten. I had read the article previously on food enhancer 635. I checked the Continental French onion soup packet that I had used in the casserole. There was no mention of 635. I was totally distressed and at my wit's end. I went back to the soup packet and checked again and saw 'flavour enhancer (ribonucleotides)'. I had kept the article on 635. I rushed to my purse and took out the article. There was the chemical name for
635 - the same as on the soup packet.

At least I now feel a little relieved to know what has been causing these periodic chronic outbursts of welts. I can try and avoid these foods.

The allergist I went to only a couple of months ago knew nothing of 635 until I told him of the article in The Herald Sun. He had tested me for everything else but not for 635. I am astounded that they are unaware of this problem. I have been going to doctors for the past 18 months, whenever I flared up. No-one could give me an answer.

This is nothing short of criminal that the Food and Health departments will not ban this additive. To tear yourself to pieces, with huge welts on your body is the most demoralising thing I have ever experienced. Obviously this had caused problems for me previously and had gone undetected. Not only do I now have to wait for the welts to die down, I have scratched up my skin so badly it will take weeks for that to heal. Surely big business should not come first over the health and well being of Australians. - Sue, Vic